Clinical question: What is the association between exposure to statin medications and histologically confirmed idiopathic inflammatory myositis?
Background: More than 200 million people worldwide use statin therapy, mostly for cardiovascular risk reduction. There is mounting evidence of an infrequent side effect known as idiopathic inflammatory myositis (IIM), that requires immunosuppressive therapy rather than just discontinuation of the medication. While there is a recently described association of statin use with an immune-mediated necrotizing myositis through the formation of an autoantibody against HMG-CoA Reductase, this epidemiological study aimed to look at the incidence of statin use against all confirmed cases of IIM.
Study design: Retrospective, population-based, case-control study.
Setting: Northwest Adelaide Health Study in Adelaide, Australia.
Synopsis: A retrospective, population-based, case-control study was conducted that compared the incidence of histologically confirmed IIM identified from the South Australian Myositis Database in patients 40 years or older with known statin exposure (n = 221) against population-based controls obtained from the North West Adelaide Health Study. The unadjusted and adjusted odds ratios and 95% confidence intervals were calculated using the conditional logistic regression analysis for the risk of statin exposure associated with IIM. There was an almost twofold (79%) increased likelihood of statin exposure in patients with IIM by comparison with controls (adjusted OR, 1.79; 95% CI, 1.23-2.60; P = .001). This study’s results indicate that patients with histologically confirmed IIM had a significantly increased likelihood of statin exposure, compared with population-based matched controls. Results were similar even when excluding necrotizing myositis, which already has a known association with statin use, which suggests that statin use could be associated with all types of IIM.
Bottom line: There was a statistically significant association between statin use and the incidence of idiopathic inflammatory myositis, which suggests that this condition is a potential serious side effect of statin therapy.
Citation: Caughey GE et al. Association of statin exposure with histologically confirmed idiopathic inflammatory myositis in an Australian population. JAMA Intern Med. 2018 Jul 30..
Dr. Nave is an assistant professor of medicine in the division of hospital medicine at Emory University, Atlanta.